Alert archive / Utah / Flash Flood Warnings in 2005
Flash Flood Warning 43, NWS Salt Lake City, UT
NWS Salt Lake City, UT issued this flash flood warning at Aug 19, 2005, 5:56 PM MDT for Washington County, Utah. It was in force for 109 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 19, 2005, 5:56 PM MDT (23:56 UTC)
- Expired
- Aug 19, 2005, 7:45 PM MDT
- In force
- 109 min
- Issued by
- NWS Salt Lake City, UT
- Area
- Counties, with a storm outline in the text
County Washington County, UT
The radar
The Cedar City radar (KICX), 48 km from the middle of the area, began a volume at 23:59 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 19, 6:00 PM MDT | FLASH FLOOD | Springdale, UT | RISE ON THE EAST FORK OF THE VIRGIN NEAR SPRINGDALE FROM 78 TO 302 CFS IN ONE HOUR AND PEAKED TO 306 CFS AT 6 PM. RADAR ESTIMATED A LARGE AREA OF 0.75 TO 1.5 INCHES UPSTREAM. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 4 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Flgstf/Belemont, AZ (KFGZ), launched 12:00Z, 11.9 hours before the alert went out and 245 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 626 J/kg
- Mixed-layer CIN
- -30 J/kg
- Mixed-layer LCL
- 1033 m above ground
- 0-6 km bulk shear
- 29 kt
- 0-1 km storm-relative helicity
- 54 m²/s²
- 0-3 km storm-relative helicity
- 60 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WGUS55 KSLC 192356 FFWSLC UTC053-200145- BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE SALT LAKE CITY UT 556 PM MDT FRI AUG 19 2005 THE NATIONAL WEATHER SERVICE IN SALT LAKE CITY HAS ISSUED A * FLASH FLOOD WARNING FOR... EAST CENTRAL WASHINGTON COUNTY IN UTAH * UNTIL 745 PM MDT * AT 556 PM MDT...FLASH FLOODING WAS REPORTED FROM A THUNDERSTORM OVER THE WARNED AREA. * LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO ZION NP AND SPRINGDALE. A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING. IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY. RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY AUTOMOBILE. A SHARP RISE OF 300 CFS WAS SEEN ON THE RIVER GAUGE ON THE EAST FORK OF THE VIRGIN RIVER. FLOOD WATERS ARE CURRENTLY MOVING DOWN THE VIRGIN RIVER NEAR SPRINGDALE AND POSSIBLY CLEAR CREEK IN ZION NATIONAL PARK. A LARGE RAINFALL IN EXCESS OF 1 INCH WAS OBSERVED IN THE THREE TRIBUTARIES OF THE VIRGIN RIVER EARLIER TODAY. PEAK FLOW ALONG ALONG THE VIRGIN RIVER NEAR SPRINGDALE WILL OCCUR WITHIN THE NEXT HOUR. AREAS DOWNSTREAM OF SPRINGDALE MAY SEE A PEAK WITHIN THE NEXT TWO HOURS. LAT...LON 3720 11311 3716 11315 3714 11293 3723 11297 $$ HALL
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Salt Lake City, UT wrote its last area forecast discussion before this flash flood warning went out at Aug 19, 3:50 PM MDT, 2 hours 6 minutes earlier.
Area forecast discussion, Aug 19, 3:50 PM MDT, 2 hours 6 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SALT LAKE CITY UT 350 PM MDT FRI AUG 19 2005 .SYNOPSIS...A WEAK UPPER LEVEL DISTURBANCE WILL STALL OVER SOUTHERN AND CENTRAL UTAH TONIGHT THEN GRADUALLY DISSIPATE OVER THE WEEKEND. A BROAD HIGH WILL BUILD ACROSS THE REGION THIS WEEKEND AND REMAIN OVER THE AREA INTO NEXT WEEK. && .DISCUSSION...THE WEAK UPPER LOW THAT SET OFF THE CONVECTION OVER THE SOUTH TODAY IS NOT FORECAST TO MOVE MUCH THROUGH SAT NIGHT. SO ACTIVITY SHOULD PERSIST WELL INTO THE NIGHT TONIGHT THEN REDEVELOP SAT. IN ADDITION TO WHAT HAS ALREADY FORMED...STORMS HAVE RECENTLY DEVELOPED IN THE NORTHWEST QUADRANT OF THE SMALL LOW SO HAVE ADDED IRON AND BEAVER COUNTIES TO THE WATCH. EXPECT SCATTERED CONVECTION AGAIN TOMORROW...MAINLY NEAR THE DISSIPATING UPPER LOW BUT SPREADING NORTH ALMOST TO THE ID BORDER AND AGAIN SUNDAY OVER MUCH OF THE AREA AS THE RIDGE BUILDS BUT THE WEAKNESS REMAINS OVER THE STATE EMBEDDED IN THE HIGH. NEXT WEEK...A NEW TROF FORMS ALONG THE COAST AND SETTLES INTO THE WESTERN GREAT BASIN. THIS KEEPS THE MOISTURE TAP FROM THE SOUTH ALIVE BUT WE DO FLIRT WITH BRIEF DRYING ALONG THE WESTERN BORDER AROUND MID WEEK. HAVE KEPT A POP IN EACH DAY THRU THE FORECAST PERIOD AS NO STRONG DRYING TREND IS EVIDENT. && .AVIATION...NONE. SEE SLCTAFSLC. && .SLC WATCHES/WARNINGS/ADVISORIES... UT...FLASH FLOOD WATCH SOUTHERN UTAH UNTIL 10PM. WY...NONE. && WILENSKY
Hazardous weather outlook, Aug 19, 12:05 PM MDT, 5 hours 51 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SALT LAKE CITY UT 1205 PM MDT FRI AUG 19 2005 UTZ017>021-201300- CENTRAL AND SOUTHWEST MOUNTAINS- GLEN CANYON RECREATION AREA/LAKE POWELL-HENRY MOUNTAINS- SOUTH CENTRAL UTAH-UTAHS DIXIE AND ZION NATIONAL PARK- 1205 PM MDT FRI AUG 19 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE SOUTHWESTERN THIRD OF UTAH. .DAY ONE... TODAY SCATTERED SHOWERS AND THUNDERSTORMS...SOME WITH HEAVY RAIN AND HAIL...WILL DEVELOP OVER SOUTHERN UTAH TODAY AND LINGER INTO TONIGHT. A FLASH FLOOD WATCH IS IN EFFECT FOR A PORTION OF THIS AREA UNTIL 1000 PM THIS EVENING. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY SCATTERED AFTERNOON AND EVENING THUNDERSTORMS ARE EXPECTED OVER THE MOUNTAINS THROUGH TUESDAY...WITH ISOLATED STORMS AFFECTING VALLEY LOCATIONS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
In the hours before
Local storm report, Aug 19, 12:36 PM MDT, 5 hours 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
1236 PM MDT FRI AUG 19 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1200 PM FLASH FLOOD 13 W BIG WATER 37.07N 111.90W
08/19/2005 KANE UT PARK/FOREST SRVC
ROAD TO WHITEHOUSE CAMPGROUND WASHED OUT BY TRIBUTARY TO
THE PARIA RIVER. LOCATED OFF OF ROUTE 89.
&&
ATARDYThe office that day
Everything else NWS Salt Lake City, UT issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 19, 10:04 AM MDT | Flash Flood Warning | SLC | Kane | 3 hr |
| Aug 19, 12:37 PM MDT | Flash Flood Warning | SLC | Kane | 3 hr |
| Aug 19, 1:32 PM MDT | Flash Flood Warning | SLC | Washington | 6 hr |
Nearby
Flash Flood Warnings in Utah, 2005Every flash flood warning in 2005
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.